Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 90, NWS Blacksburg, VA

June 16, 2016Bath County, Virginia; Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 2016, 6:59 PM EDT for Bath County, Virginia; Greenbrier County, West Virginia. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2016, 6:59 PM EDT (22:59 UTC)
Expired
Jun 16, 2016, 8:00 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:34 PM EDTTSTM WND DMG5 Ne Hot Springs, VATREE DOWN ON MOUNTAIN VALLEY RD NEAR BACK CREEK MTN
Jun 16, 7:35 PM EDTTSTM WND DMG5 Sw Renick, WVLARGE TREES DOWN ON UNUS ROAD
Jun 16, 7:36 PM EDTTSTM WND DMG1 Nne Renick, WVTREE DOWN ON RTE 219 NEAR RENICK WV.
Jun 16, 7:59 PM EDTTSTM WND DMG3 Nw Millboro, VATREE DOWN ON INDIAN CRAFT ROAD IN MILLBORO VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:58 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS51 KRNK 162259
SVRRNK
VAC017-WVC025-170000-
/O.NEW.KRNK.SV.W.0090.160616T2259Z-160617T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATH COUNTY IN VIRGINIA...
  CENTRAL GREENBRIER COUNTY IN WEST VIRGINIA...

* UNTIL 800 PM EDT

* AT 658 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR RICHWOOD THROUGH MARLINTON TO NEAR
  GREENBANK... MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  QUINWOOD...
  MILLBORO...
  WARM SPRINGS...
  AND HOT SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3818 7951 3815 7953 3816 7944 3785 7969
      3790 7990 3796 7999 3787 8019 3799 8078
      3804 8083 3806 8080 3808 8089 3810 8088
      3808 8071 3827 8044 3822 8036 3811 8036
      3804 8021 3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 2258Z 297DEG 19KT 3827 8048 3827 8002 3849 7980 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
3 follow-up statements
093 
WWUS51 KRNK 162313
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT THU JUN 16 2016

VAC017-WVC025-170000-
/O.CON.KRNK.SV.W.0090.000000T0000Z-160617T0000Z/
BATH VA-GREENBRIER WV-
713 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR
BATH AND CENTRAL GREENBRIER COUNTIES...

AT 713 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF RICHWOOD TO 6 MILES SOUTHEAST OF
MARLINTON TO 11 MILES NORTH OF BURNSVILLE...MOVING SOUTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUPERT...
QUINWOOD...
MILLBORO...
WARM SPRINGS...
AND HOT SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3818 7951 3815 7953 3816 7944 3785 7969
      3790 7990 3796 7999 3787 8019 3799 8078
      3804 8083 3806 8080 3808 8089 3810 8088
      3808 8071 3827 8044 3822 8036 3811 8036
      3804 8021 3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 2313Z 310DEG 20KT 3818 8044 3818 7998 3835 7963 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
861 
WWUS51 KRNK 162331
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT THU JUN 16 2016

VAC017-WVC025-170000-
/O.CON.KRNK.SV.W.0090.000000T0000Z-160617T0000Z/
BATH VA-GREENBRIER WV-
731 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR
BATH AND CENTRAL GREENBRIER COUNTIES...

AT 730 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LEONARD TO NEAR MOUNTAIN GROVE TO 10 MILES
NORTHEAST OF BURNSVILLE...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUPERT...
QUINWOOD...
MILLBORO...
WARM SPRINGS...
AND HOT SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3818 7951 3815 7953 3816 7944 3785 7969
      3790 7990 3796 7999 3787 8019 3799 8078
      3804 8083 3806 8080 3808 8089 3810 8088
      3808 8071 3827 8044 3822 8036 3811 8036
      3804 8021 3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 2330Z 297DEG 19KT 3814 8035 3814 7989 3831 7954 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
552 
WWUS51 KRNK 162353
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT THU JUN 16 2016

VAC017-WVC025-170003-
/O.EXP.KRNK.SV.W.0090.000000T0000Z-160617T0000Z/
BATH VA-GREENBRIER WV-
753 PM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
BATH AND CENTRAL GREENBRIER COUNTIES WILL EXPIRE AT 800 PM EDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3818 7951 3815 7953 3816 7944 3785 7969
      3790 7990 3796 7999 3787 8019 3799 8078
      3804 8083 3806 8080 3808 8089 3810 8088
      3808 8071 3827 8044 3822 8036 3811 8036
      3804 8021 3806 7996 3818 7992 3827 7980
TIME...MOT...LOC 2352Z 297DEG 19KT 3814 8035 3814 7989 3831 7954 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:04 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 16, 6:04 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
604 PM EDT THU JUN 16 2016

.SYNOPSIS...
A vigorous upper level disturbance was centered over the northern
Ohio. This feature will move southeast, crossing the Mid-Atlantic
States tonight and Friday. Thunderstorms with damaging winds are
expected along the leading edge of this disturbance with a risk
of severe weather...with primary focus across the Virginias
through early tonight. Aside for lingering showers Friday, High
pressure will build into the region for the weekend providing fair
weather which will last into the first part of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 600 PM EDT Thursday...

Severe Thunderstorm Watch number 261 has been issued until 10 PM
for counties just north of highway 460 to focus on inbound
thunderstorms from central West Virginia. These storms have had a
history of quarter size hail and damaging wind gusts.

A Vigorous short wave, compact upper level low, will move from
northern Ohio this evening, into the Virginias tonight. At the
surface, low pressure was centered over northeast Ohio with a warm
front extending southeast through western PA and into northern VA.
A cold front trailed the surface low from YNG to CVG.

The concern this evening is potential for a Mesoscale Convective
System (MCS) to develop along the leading edge of the cold front
as it crosses West Virginia and into Virginia. Attm the greatest
threat for severe storms appears that it will be across
northern and central West Virginia...and into parts of northern
and central Virginia along the track of the upper trough and
associated surface low. Farther southwest, there will be a
trailing line of convection, but with greater uncertainty as to
whether this activity will become organized. The RNK 18 UTC
sounding was well mixed and contained considerably less upper
level moisture to sustain deeper thermals...a PWAT of 0.80.

All things considered, will maintain focus for organized severe
weather from highway 460 and points north. Farther south, there
is considerable uncertainty as to whether the storms will be able
to maintain continuity per well mixed nature of the airmass and a
drier airmass...PW of only 0.80. Unless the MCS can generate
enough of a cold pool to drive storms into this drier environment,
all of the activity may play out over the Virginias and never make
it into North Carolina.

Regardless of the outcome, folks need to be vigilant, and pay
particular attention to future forecast updates. Attm it appears
storms will begin to impact our northern CWA in the 22-00Z/6-8PM
time frame...the I-64 corridor from Lewisburg WV to Lexington
VA...and then progressing southeast across the 460 corridor between
8PM and 10PM.

It appears the excessive rain threat has been averted. Given fact
that PWATs have fallen below an inch, the rain efficiency of the
thunderstorms will be significantly reduced.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 315 PM EDT Thursday...

Upper low pressure over central VA with surface low pressure over
eastern NC on Friday morning will drift off the mid Atlantic coast
by Friday evening, placing Blacksburg forecast area in a cooler
northerly flow with wrap-around moisture on the western flanks of
the system during the day. As a result, expect to see plenty of
cloud cover for much of Friday along with an ongoing threat for some
light shower/thundershower activity - with the threat for thunder
primarily focused southwest of Interstate 77 during the time of peak
heating, where some lingering instability will reside.

Other than perhaps a lingering sprinkle/shower into early Friday
evening across extreme southwestern VA into the northwestern NC
mountains, expect good drying and subsidence to ensure a dry
forecast for Friday night through Sunday night as surface high
pressure builds southwest from out of New England into the mid
Atlantic region.

Expect slightly below normal temperatures through the short-term
period with lows mainly in the 50s, and with daytime highs ranging
from mainly 70s in the mountains to around 80 across the Piedmont.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...

Much of the long-term period is expected to be dry with slowly
warming temperatures as mid Atlantic surface ridge holds into Monday
- with axis of upper ridge extending from near the four-corner area
east toward the mid-Atlantic states.

Old closed upper low is expected to meander off the mid-Atlantic
coast through early next week, but none of the longer-range models
indicate that steering current will be sufficient to enable it to
retrograde far enough west to impact the Blacksburg forecast area.

On Tuesday, a series of short wave trofs moving southeast through
the upper and lower great lakes expected to push a decaying cool
front through the Blacksburg forecast area later Tuesday afternoon
or on Tuesday night. However, this front will be preceded by a
mainly westerly surface flow, so other than a limited threat for
some isolated to scattered shower/thundershower activity across the
western upsloping flanks of the Appalachians, most other sections of
the forecast area will likely remain precipitation free.

Expect a return to dry and slightly cooler weather again following
the passage of the front for Wednesday into Thursday as yet another
surface ridge builds east from the upper into the lower Great
Lake region.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 400 PM EDT Thursday...

Solid line of thunderstorms is expected to move from West
Virginia into Virginia this evening with the potential for strong
damaging winds. Main threat for storms will be between 6PM and
Midnight with impact to flight routes headed north bound. Storms
are expected to weaken after midnight with lingering showers
persisting over the region through Friday as an upper level low
passes overhead.

Thunderstorms this evening and tonight will likely be accompanied
by MVFR or worse cigs and MVFR or worse vsbys. Lingering showers
and areas of MVFR- IFR cigs/vsbys are likely Friday as the upper
low passes overhead and off the Mid Atlantic Coast.

Extended discussion...

Conditions should return to VFR with good flying conditions
Saturday and continue into early next week as high pressure
builds south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Jun 16, 6:01 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT THU JUN 16 2016

VAZ022-034-045>047-059-172215-
ROANOKE-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
601 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-VAZ007-009-010-012>017-032-033-043-044-058-172215-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
601 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO
PORTIONS OF THE REGION THIS EVENING. THERE IS A THREAT THAT SOME
OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-018>020-023-024-035-WVZ042>044-507-508-172215-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
601 PM EDT THU JUN 16 2016

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 16, 6:06 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU JUN 16 2016

WVZ042-162300-
MERCER-
606 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...

AT 605 PM EDT...A STRONG THUNDERSTORM WAS NEAR TWIN FALLS STATE
PARK...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH OR STRONGER AND LARGE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
MATOAKA...
AND CAMP CREEK.

THIS INCLUDES MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3757 8120 3760 8114 3759 8112 3759 8111
      3743 8086 3726 8126 3737 8135
TIME...MOT...LOC 2205Z 308DEG 33KT 3769 8145

JH
Special weather statement, Jun 16, 6:19 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT THU JUN 16 2016

WVZ507-508-162315-
EASTERN GREENBRIER-WESTERN GREENBRIER-
619 PM EDT THU JUN 16 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN GREENBRIER COUNTY OVER THE NEXT HOUR OR SO...

AT 618 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
SUMMERSVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. AN UPGRADE TO A WARNING MAY BE NEEDED AS THE STORM
APPROACHES THE AREA.

LOCATIONS IMPACTED INCLUDE...
NEOLA...
RENICK...
FALLING SPRING...
TROUT...
AND DUO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.

LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
      3806 8011 3806 7996 3802 7999 3793 8009
      3800 8055 3809 8069 3827 8044
TIME...MOT...LOC 2218Z 291DEG 30KT 3837 8090

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:01 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania32 min
Jun 15, 8:33 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jun 15, 9:13 PM EDTSpecial Weather StatementRNKHalifax62 min
Jun 15, 10:10 PM EDTSpecial Weather StatementRNKHalifax35 min
Jun 16, 7:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more55 min
Jun 16, 7:56 PM EDTSpecial Weather StatementRNKFranklin, City of Roanoke, City of Salem64 min
Jun 16, 6:06 PM EDTSpecial Weather StatementRNKMercer54 min
Jun 16, 6:12 PM EDTSevere Thunderstorm WarningRNKMercer, Summers48 min
Jun 16, 6:19 PM EDTSpecial Weather StatementRNKGreenbrier56 min
Jun 16, 7:55 PM EDTSpecial Weather StatementRNKGreenbrier65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.